Ohio, 2003

Flood in Ohio, August 27, 2003

August 27, 2003 · NWS CLE · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 27, 1:40 AM EST, 25 minutes earlier.

Area forecast discussion, Aug 27, 1:40 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
240 AM EDT WED AUG 27 2003

ZNS WL BE ISSUED SHORTLY AND WL INCLUDE SVR TSTM WATCH # 898 UNTIL 8
AM EDT.

TSTMS CONTG AHD OF FNT ERY THIS MRNG. AREA STG TSTMS MOVG SE THRU
SERN PTN CWA ERY THIS MRNG FROM S CLE TO N CAK TO ARND YNG. MORE SCT
TSTMS WRN PTN AND BACK CLOSER TO FNT OVER LOWER MI. WL KP CHC/SCT
TSTMS GOING ENTIRE CWA THIS MRNG...AND LNGRG OVER SRN AREAS THIS
AFTN. CONT DRY FCST TNGT AND THU BRNGG CHC BACK TO WRN AREAS THU
NITE AS CURRENT FCST HAS GOING.

CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Aug 26, 5:48 AM EST, 20 hours 17 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
648 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS  TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 26, 8:16 PM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
916 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    MT VERNON                 OH   60 MPH TSTM WIND GUST
08/26/03   KNOX                           MEASURED

0810 PM    MT VERNON                 OH   WIND DAMAGE
08/26/03   KNOX                           SHINGLES OFF ROOF AND STOP
                                          LIGHTS DOWN

BM
Special weather statement, Aug 26, 8:28 PM EST, 5 hours 37 minutes before
OHZ003-006>010-017>022-027>033-036>038-047-270230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EDT TUE AUG 26 2003

...SEVERE THUNDERSTORM WATCH NUMBER 895 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE REGION THIS
EVENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED
EARLIER THIS AFTERNOON HAS BEEN CANCELLED.

LOMBARDY
Local storm report, Aug 26, 9:19 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1019 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    COUNTYWIDE                OH   WIND DAMAGE
08/26/03   KNOX                           OVER 100 TREES KNOCKED
                                          DOWN ACROSS COUNTY AND SOME
                                          MAJOR HIGHWAYS BLOCKED.

0815 PM    STILLWELL                 OH   WIND DAMAGE
08/26/03   HOLMES                         ONE TREE DOWN.

0815 PM    KILLBUCK                  OH   WIND DAMAGE
08/26/03   HOLMES                         ONE TREE DOWN.

FMK
Special weather statement, Aug 26, 10:10 PM EST, 3 hours 55 minutes before
PAZ001>003-270415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1110 PM EDT TUE AUG 26 2003

STRONG THUNDERSTORMS WILL MOVE THROUGH MUCH OF EXTREME NORTHWEST
PENNSYLVANIA...ERIE AND CRAWFORD COUNTIES BETWEEN MIDNIGHT AND 2 AM.

AT 1110 PM EDT DOPPLER RADAR SHOWED STRONG THUNDERSTORMS ENTERING
LAKE ERIE NORTH OF ERIE COUNTY PENNSYLVANIA. THE THUNDERSTORMS WILL
REACH THE ERIE COUNTY SHORELINE AROUND MIDNIGHT AND CONTINUE MOVING
SOUTHEAST AT 30 MPH. THESE THUNDERSTORMS COULD HAVE HEAVY
RAINFALL...HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. SOME PONDING OF
WATER ON ROADS MAY OCCUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR WARNINGS.

KIELTYKA
Local storm report, Aug 26, 11:12 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1212 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    AVON LAKE                 OH   .75 INCH HAIL
08/26/03   LORAIN

FMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Portage

When
August 27, 2:05 AM EST to 6:00 AM EST
Where
Portage forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Thunderstorms dumped one to three inches of rain on much of Portage County causing widespread urban and lowland flooding. Several small streams and creeks left their banks forcing the closure of a couple roads in the southern portion of the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332813.